Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Cheyenne, WY

July 2, 2019Goshen County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2019, 5:44 PM MDT for Goshen County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 5:44 PM MDT (23:44 UTC)
Expired
Jul 2, 2019, 8:45 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:59 PM MDTFLASH FLOOD9 Sw Lingle, WYREPORT OF WATER RUNNING OVER THE ROAD AT INTERSECTION OF ROAD 70 AND ROAD 19.
Jul 2, 7:09 PM MDTFLASH FLOOD7 Sw Lingle, WYROAD 70 INTERSECTING WITH ROAD 23 UNDER WATER FOR HALF A MILE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WGUS55 KCYS 022344
FFWCYS
WYC015-030245-
/O.NEW.KCYS.FF.W.0015.190702T2344Z-190703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
544 PM MDT Tue Jul 2 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  West central Goshen County in southeastern Wyoming...

* Until 845 PM MDT.

* At 543 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lingle, Fort Laramie, Yoder, Veteran and Fort Laramie National
  Historic Site.

Additional rainfall amounts of up to 2 inches expected to fall on 
areas that received heavy rainfall last night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4229 10431 4190 10427 4191 10465 4227 10464

$$

Claycomb
1 follow-up statement
708 
WGUS75 KCYS 030235
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
835 PM MDT Tue Jul 2 2019

WYC015-030245-
/O.EXP.KCYS.FF.W.0015.000000T0000Z-190703T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-
835 PM MDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GOSHEN COUNTY WILL EXPIRE
AT 845 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4229 10431 4190 10427 4191 10465 4227 10464

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:37 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 2, 4:37 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 PM MDT Tue Jul 2 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Tue Jul 2 2019

Expect sctd showers and tstms currently around the mtns to
progress east and northeast through early this evening but may
have some difficulty progressing much across the Neb Panhandle.
Shear and instability not impressive but once again a few strong
storms possible, most likely up north. Activity should dissipate
late this evening.

Should see pretty much a repeat for Weds with convection firing
again initially over the mtns then moving over the plains. Best
area looks to be over northern parts of the CWA closer to a
shortwave that will clip that area. A weak sfc boundary may also
help to enhance activity a bit.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue Jul 2 2019

Looks like pretty much a persistence fcst through early next week
as the upper pattern changes very little. Expect sctd mainly
afternoon and evening showers and tstms most days as weak impulses
lift across the region. The airmass may dry out some early next
week as some drier air from the desert sw may advect over the
region. Otherwise a cool front looks to pass across early Friday
bringing a cool down for Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 430 PM MDT Tue Jul 2 2019

Thunderstorms expected once again this evening for a few airports.
Nailing down specific airports...used the latest short term
guidance...namely HRRR and HIRES. Looks like KBFF and KAIA look to
be the two locations that could see storms moving over the
airports. Have TEMPO groups in for both TAFs this evening.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jul 2 2019

No significant changes are expected for the rest of the week
with warm temperatures and pretty much daily chances for mainly
afternoon and evening showers and thunderstorms. A cool front will
move across Thursday night bringing cooler conditions Friday and
Saturday. Fire weather concerns remaining quite low.

&&

.HYDROLOGY...
Issued at 310 AM MDT Tue Jul 2 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 2, 10:40 AM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1040 AM MDT Tue Jul 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1040 AM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the thunderstorms may become strong to severe
later this afternoon into this evening, with hail and strong wind
gusts the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening thunderstorms will continue each
day, with some strong to severe thunderstorms possible on the
Fourth of July. The least coverage of late day thunderstorms will
be next Sunday and Monday.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Special weather statement, Jul 2, 5:00 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Tue Jul 2 2019

WYZ116-117-022330-
South Laramie Range WY-South Laramie Range Foothills WY-
500 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Crow Campground, or 18 miles east of Laramie, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground, Granite Springs Campground and North Crow
Campground.

LAT...LON 4114 10528 4128 10528 4137 10503 4115 10499
TIME...MOT...LOC 2300Z 257DEG 15KT 4123 10524

Mokry
Special weather statement, Jul 2, 5:00 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Tue Jul 2 2019

WYZ101-102-022330-
Converse County Lower Elevations WY-Niobrara County WY-
500 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dull Center, or 32 miles southeast of Wright, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dull Center.

LAT...LON 4339 10452 4332 10507 4350 10514 4350 10459
TIME...MOT...LOC 2300Z 247DEG 22KT 4347 10497

Brothers
Special weather statement, Jul 2, 5:23 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Tue Jul 2 2019

WYZ107-108-030015-
East Platte County WY-Goshen County WY-
523 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grayrocks Reservoir, or 16 miles northeast of Wheatland, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lingle, Fort Laramie, Grayrocks Reservoir and Fort Laramie National
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4192 10471 4210 10477 4234 10461 4229 10425
      4193 10443
TIME...MOT...LOC 2323Z 212DEG 22KT 4215 10466

Brothers
Special weather statement, Jul 2, 5:29 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Tue Jul 2 2019

WYZ116-117-030000-
South Laramie Range WY-South Laramie Range Foothills WY-
529 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Reservoir, or 18 miles west of Cheyenne, moving east at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground and Granite Springs Campground.

LAT...LON 4114 10524 4126 10524 4126 10498 4115 10497
TIME...MOT...LOC 2328Z 268DEG 10KT 4119 10513

Mokry
Special weather statement, Jul 2, 5:30 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT Tue Jul 2 2019

WYZ101-103-030000-
Converse County Lower Elevations WY-North Laramie Range WY-
530 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrock, or 17 miles east of Casper, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 157 and
175.

LAT...LON 4296 10572 4273 10572 4278 10608 4292 10608
TIME...MOT...LOC 2330Z 271DEG 20KT 4285 10599

Brothers
Special weather statement, Jul 2, 5:32 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Tue Jul 2 2019

WYZ102-030000-
Niobrara County WY-
532 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA COUNTY
UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Dull Center, or 38 miles southwest of Newcastle, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara County.

LAT...LON 4334 10445 4336 10483 4350 10483 4350 10445
TIME...MOT...LOC 2332Z 271DEG 18KT 4346 10473

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:22 PM MDTSpecial Weather StatementCYSConverse38 min
Jul 1, 6:23 PM MDTSpecial Weather StatementCYSPlatte37 min
Jul 1, 6:28 PM MDTSevere Thunderstorm WarningCYSGoshen47 min
Jul 1, 7:02 PM MDTSpecial Weather StatementCYSPlatte28 min
Jul 1, 7:08 PM MDTAreal Flood AdvisoryCYSGoshen, Niobrara3 hr
Jul 1, 7:14 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 7:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jul 1, 8:06 PM MDTSpecial Weather StatementCYSGoshen24 min
Jul 1, 8:09 PM MDTAreal Flood AdvisoryCYSGoshen, Platte3 hr
Jul 1, 8:31 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 11:24 PM MDTFlash Flood WarningCYSGoshen7 hr
Jul 1, 11:54 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie6 hr
Jul 2, 2:48 PM MDTSpecial Weather StatementCYSConverse27 min
Jul 2, 2:57 PM MDTSevere Thunderstorm WarningCYSConverse, Platte33 min
Jul 2, 3:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSPlatte51 min
Jul 2, 3:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSConverse37 min
Jul 2, 4:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 2, 4:43 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
Jul 2, 4:47 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte43 min
Jul 2, 4:55 PM MDTTornado WarningCYSAlbany, Converse, Platte18 min
Jul 2, 5:00 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 2, 5:23 PM MDTSpecial Weather StatementCYSGoshen52 min
Jul 2, 5:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 2, 5:30 PM MDTSpecial Weather StatementCYSConverse30 min
Jul 2, 5:32 PM MDTSpecial Weather StatementCYSNiobrara28 min
Jul 2, 5:44 PM MDTSevere Thunderstorm WarningCYSGoshen46 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.